Introduction: Direct oral anticoagulants (DOACs) have the potential to increase bleeding due to drug-drug interactions (DDIs). In the present study, the risk of bleeding was evaluated when drugs with potential DDIs were simultaneously prescribed with DOACs.
Materials and methods: The present study included patients with non-valvular atrial fibrillation (AF) and venous thromboembolism (VTE) who were newly prescribed DOACs between January 2014 and December 2016.
Results: The study included 115,362 patients with AF or VTE who were newly administered DOACs (median age, 73 years, range, 19-108 years; males, 53.0%; AF, 81.9%). A total of 7001 any bleeding (6.1%) and 2283 major bleeding (2.0%) events occurred with DOAC prescriptions. Based on multiple logistic regression analysis, the number of DDIs was significantly associated with bleeding events independent of CHA2DS2-VASc score and Charlson Comorbidity Index (CCI). The rates of exposure to DDI drugs associated with any bleeding and major bleeding were 56.7% and 66.1%, respectively. The most common DDI drugs showed similar distributions in any or major bleeding; non-steroidal anti-inflammatory drugs (NSAIDs), antiplatelet agents, diltiazem, and amiodarone were frequently prescribed.
Conclusions: Physicians prescribing DOACs for AF or VTE should be aware of the increasing risk of bleeding associated with drugs having potential DDIs regardless of comorbidities.
Keywords: Atrial fibrillation; Bleeding; Direct oral anticoagulant; Drug-drug interaction; Venous thromboembolism.
Copyright © 2020 Elsevier Ltd. All rights reserved.